Alert archive / Wyoming / High Wind Warnings in 2012

High Wind Warning 14, NWS Riverton, WY

March 13, 2012Fremont County, Natrona County, Sweetwater County, Wyoming

NWS Riverton, WY issued this high wind warning at Mar 13, 2012, 2:24 AM MDT for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Mar 13, 2012, 6:00 AM MDT. It was in force for 16 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 13, 2012, 2:24 AM MDT (08:24 UTC)
In effect from
Mar 13, 2012, 6:00 AM MDT
Expired
Mar 13, 2012, 9:38 PM MDT
In force
16 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 13, 3:02 PM MDTNON-TSTM WND GST 599 Nw Casper, WYNATRONA COUNTY INTERNATIONAL AIRPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2012-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2012-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2761 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

948 
WWUS75 KRIW 130824
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
224 AM MDT TUE MAR 13 2012

...VERY STRONG WINDS EXPECTED OVER THE GREEN MOUNTAINS AND
RATTLESNAKE RANGES THROUGH THIS EVENING...

.AN INCREASING SURFACE PRESSURE GRADIENT WILL COMBINE WITH VERY
STRONG SOUTHWEST WINDS ABOVE THE SURFACE TO PRODUCE HIGH WINDS
THROUGH THIS EVENING.

WYZ019-132200-
/O.UPG.KRIW.HW.A.0014.120313T1200Z-120314T0600Z/
/O.NEW.KRIW.HW.W.0014.120313T1200Z-120314T0600Z/
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
INCLUDING THE CITY OF...JEFFREY CITY
224 AM MDT TUE MAR 13 2012

...HIGH WIND WARNING IN EFFECT FROM 6 AM THIS MORNING TO MIDNIGHT
MDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 6 AM THIS MORNING TO MIDNIGHT
MDT TONIGHT. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 


* SUMMARY AND TIMING...SOUTHWEST WIND WILL INCREASE TODAY ACROSS
  THE AREA AND CONTINUE THROUGH THIS EVENING.

* WIND...SOUTHWEST 30 TO 40 MPH WITH GUSTS OVER 60 MPH POSSIBLE.

* IMPACTS...THOSE TRAVELING IN HIGH PROFILE VEHICLES AND TOWING
  LIGHT TRAILERS WILL BE PARTICULARLY SUSCEPTIBLE TO STRONG CROSS
  WINDS. AREAS IMPACTED INCLUDE BEAVER RIM TO SWEETWATER STATION
  AND ALONG U.S. HIGHWAY 287 AND STATE HIGHWAY 220 FROM SWEETWATER
  STATION THROUGH JEFFREY CITY...MUDDY GAP...AND ALCOVA.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. 

THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF
TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET
AT WYOROAD.INFO.

&&

$$
2 follow-up statements
802 
WWUS75 KRIW 131931
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
131 PM MDT TUE MAR 13 2012

...VERY STRONG WINDS EXPECTED OVER THE GREEN MOUNTAINS AND
RATTLESNAKE RANGES THROUGH THIS EVENING...

.AN INCREASING SURFACE PRESSURE GRADIENT WILL COMBINE WITH VERY
STRONG SOUTHWEST WINDS ABOVE THE SURFACE TO PRODUCE HIGH WINDS
THROUGH THIS EVENING.

WYZ019-140600-
/O.CON.KRIW.HW.W.0014.000000T0000Z-120314T0600Z/
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
INCLUDING THE CITY OF...JEFFREY CITY
131 PM MDT TUE MAR 13 2012

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT.

* SUMMARY AND TIMING...SOUTHWEST WINDS WERE CONTINUING TO INCREASE
  THIS AFTERNOON AT SPEEDS OF 25 TO 35 MPH WITH GUSTS AROUND 50
  MPH. THE STRONGEST WINDS ARE STILL EXPECTED LATE THIS AFTERNOON
  THROUGH THIS EVENING.

* WIND...SOUTHWEST 30 TO 40 MPH WITH GUSTS OVER 60 MPH.

* IMPACTS...THOSE TRAVELING IN HIGH PROFILE VEHICLES AND TOWING 
  LIGHT TRAILERS WILL BE PARTICULARLY SUSCEPTIBLE TO STRONG 
  CROSS WINDS. AREAS IMPACTED INCLUDE BEAVER RIM TO SWEETWATER 
  STATION AND ALONG U.S. HIGHWAY 287 AND STATE HIGHWAY 220 FROM 
  SWEETWATER STATION THROUGH JEFFREY CITY...MUDDY GAP...AND 
  ALCOVA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF
TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET
AT WYOROAD.INFO.

&&

$$

SKRBAC
452 
WWUS75 KRIW 140338
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
938 PM MDT TUE MAR 13 2012


WYZ019-140445-
/O.CAN.KRIW.HW.W.0014.000000T0000Z-120314T0600Z/
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
INCLUDING THE CITY OF...JEFFREY CITY
938 PM MDT TUE MAR 13 2012

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS CANCELLED THE HIGH
WIND WARNING. 

A WEST TO SOUTHWEST WIND OF 25 TO 35 MPH WILL OCCUR WITH GUSTS 45
TO 50 MPH THROUGH EARLY MORNING HOURS OF WEDNESDAY. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Mar 12, 11:32 PM MDT, 2 hours 52 minutes earlier.

Area forecast discussion, Mar 12, 11:32 PM MDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1132 PM MDT MON MAR 12 2012

.SHORT TERM...TONIGHT THROUGH THURSDAY
SYSTEM MOVES THROUGH LAST NIGHT AS EXPECTED LEAVING BEHIND AN INCH
OR TWO IN THE FAR WESTERN MOUNTAINS AND A SKIFF ON THE VALLEY FLOOR.
COLD FRONT MOVES THROUGH THE NORTH HALF OF THE AREA WITH SOME GUSTY
NORTH WIND IN JOHNSON COUNTY THIS MORNING BUT IT HAS WASHED OUT IN
THE PAST COUPLE HOURS. WEAK SHORTWAVE RIDGE IS NOW OVERHEAD AND WILL
KEEP THE AREA DRY OVERNIGHT BEFORE OUR EASTERN PACIFIC/B.C. SYSTEM
MOVES TOWARDS THE AREA LATE IN THE DAY TUESDAY WITH AN INCREASING
CHANCE OF MOUNTAIN SNOW AND SOME LOWER ELEVATION RAIN. AIRMASS
MOISTENS UP QUITE A BIT BY TUESDAY NIGHT WITH PWATS AROUND A THIRD OF
AN INCH...INCREASING TO OVER .40 BY THURSDAY IN THE FAR WEST. THE
BIGGEST DIFFERENCES IN THE MODELS IS THAT THE GFS THINS OUR
BAROCLINIC MOISTURE PLUME WEDNESDAY NIGHT AND THURSDAY WHILE THE NAM
KEEPS IN MORE INTACT WITH STEADY PRECIPITATION THROUGH WEDNESDAY
NIGHT AND THURSDAY. THE OLD ECMWF SIDED WITH THE GFS BUT NOW THE NEW
ECMWF IS STARTING TO LEAN TOWARDS THE NAM...ESPECIALLY THROUGH
WEDNESDAY NIGHT. LEANING TOWARDS THE PLUME BEING BROKE UP WEDNESDAY
NIGHT OR THURSDAY...ESPECIALLY BY THURSDAY AS THE FLOW BEGINS TO
BACK AHEAD OF OUR DEVELOPING MEDIUM RANGE TROUGH. THIS WILL
DEFINITELY HAVE TO BE WATCHED AS THE NAM WOULD PRODUCE A MUCH LONGER
DURATION SNOW EVENT FOR THE HIGHER MOUNTAINS TUESDAY NIGHT THROUGH
THURSDAY THAN A MORE COMPACT TUESDAY NIGHT AND WEDNESDAY EVENT THAT
THE GFS FOCUSES ON. THE PASSAGE OF SEVERAL JET STREAKS DURING THIS
PERIOD MAY ALSO PROVIDE A PERIOD OF RIGHT ENTRANCE REGION
DIVERGENCE. FOR NOW...HAVE HIT THE TUESDAY AFTERNOON THROUGH
WEDNESDAY PERIOD WITH 6 TO 12 INCHES IN THE TETONS AND SOUTHWEST
MOUNTAINS OF THE YNP WITH GRADUALLY LESSER AMOUNTS OUT FROM THERE.
WINDS WILL BE THE MAIN CONCERN EAST OF THE DIVIDE...ESPECIALLY ALONG
THE EAST SLOPE OF THE CENTRAL MOUNTAINS AND WIND CORRIDOR TOMORROW
AND TOMORROW NIGHT. FAVORABLE SW FLOW DEVELOPS FOR THE WIND CORRIDOR
TOMORROW WITH 45-50KT H7 SW FLOW AND A MODERATE SURFACE GRADIENT.
MET GUIDANCE FOR CPR IS UP TO 27-30KTS SUSTAINED IN THE AFTERNOON
AND THE LCL WRF HAS 30-35KTS SHOWING UP IN THE BOUNDARY LAYER ACROSS
MUCH OF THE AREA. WOULD LIKE TO SEE A STRONGER SURFACE GRADIENT TO
ISSUE A HIGH WIND WATCH FOR THE LOWER ELEVATIONS OF NATRONA COUNTY
SO WILL CONFINE THE HIGH WIND WATCH JUST TO ZONE 19 OUR GREEN MTNS
AND RATTLESNAKE RANGES. OUR WINDY SENSORS OF CAMP CREEK OR FALES
ROCK SHOULD VERIFY HIGH WIND BUT THE BIGGER QUESTION IS HOW WILL
BEAVER RIM AND JEFFREY CITY DO. LOOKS BORDERLINE BUT I THINK THE
SUSTAINED WINDS OVER BEAVER RIM MAY APPROACH 40 MPH DURING THE DAY
WITH THE POTENTIAL FOR 60 MPH GUSTS AND THUS THE WATCH. THE OTHER
AREA TO WATCH WILL BE THE EAST SLOPE OF THE WINDS WHERE STRONG SW
WINDS WILL BLOW. THE LCL WRF HAS SOME VERY STRONG LOW LEVEL WINDS
FORECAST IN EXCESS OF 50 TO 60KTS. I HAVE SOME LOCALIZED GUSTS
AROUND HIGH WIND BUT DON'T FEEL ATTM THAT WIDESPREAD HIGH WINDS WILL
OCCUR. THE EVENING CREW CAN LOOK AT THIS ONE MORE TIME. WINDS WILL
DECREASE SOME ACROSS THE AREA WEDNESDAY BEFORE INCREASING AGAIN
THURSDAY.

LONG TERM...THURSDAY NIGHT THROUGH MONDAY

THE ZONAL SOUTHWEST PATTERN WILL REMAIN IN PLACE THURSDAY AND
FRIDAY...AS A LONGWAVE TROUGH BEGINS TO TAKE SHAPE AND MOVE ONSHORE
OVER THE PACIFIC NORTHWEST. THIS WILL RESULT IN UNSEASONABLY WARM
TEMPERATURES AND BREEZY CONDITIONS...ESPECIALLY ACROSS THE WIND
CORRIDORS ON FRIDAY. EAST OF THE DIVIDE WILL REMAIN DRY...BUT WEST
OF THE DIVIDE WILL SEE A CHANCE OF PRECIPITATION BOTH DAYS...WITH A
BETTER CHANCE ON FRIDAY. TEMPERATURE PROFILES OVER THE WEST SUGGEST
THE PRECIPITATION WILL MAINLY BE RAIN IN THE VALLEYS...BUT SNOW IN
THE MOUNTAINS.

MODELS CONTINUE TO DIFFER WITH REGARDS TO PRECIPITATION ON SATURDAY.
THE GFS SPREADS INTO EAST OF THE DIVIDE...AS THE TROUGH BOTTOMS OUT
OVER SOUTHERN CALIFORNIA. THIS WILL ALLOW FOR PACIFIC MOISTURE TO BE
BROUGHT OVER THE AREA...WITH THE CONTINUED SOUTHWEST FLOW. THE ECMWF
KEEPS PRECIPITATION CONFINED TO WESTERN AREAS UNTIL SUNDAY...WHEN A
COLD FRONT MOVES ACROSS THE STATE. HAVE TRENDED TOWARD THE GFS DUE
TO THE INCREASED LIKELIHOOD OF MOISTENING PROFILES.

OVERALL...THE MODELS ARE BECOMING MORE IN LINE WITH THIS SYSTEM
CLOSING OFF AND EJECTING OUT OVER THE HIGH PLAINS BY THURSDAY. THIS
PATTERN WILL COULD PROVIDE AREAS WITH FAVORED UPSLOPE FLOW...HOWEVER
IT REMAINS TO BE SEEN IF THERE WILL BE ENOUGH COLD AIR AT THE
SURFACE.

.AVIATION.../06Z ISSUANCE/

VFR CONDITIONS WILL OCCUR THROUGH 00Z WEDNESDAY OVER THE ENTIRE
AREA. WINDY CONDITIONS WILL OCCUR FROM KRKS TO KCPR DURING THE DAY
TUESDAY THROUGH 01Z WED. AFTER 00Z VFR CONDITIONS WILL CONTINUE EAST
OF THE CONTINENTAL DIVIDE THROUGH 06Z WEDNESDAY. AFTER 21Z IN THE
WEST AREAS OF LIGHT RAIN AND SNOW WILL OCCUR THROUGH 06Z WEDNESDAY
WITH MVFR TO LOCAL IFR CONDITIONS FROM NEAR AFTON TO YELLOWSTONE
NATIONAL PARK. EXPECT MOUNTAIN OBSCURATION AS WELL IN THESE AREAS.

.FIRE WEATHER...

IT WILL BE WINDY ACROSS MUCH OF THE AREA THROUGH TUESDAY NIGHT.
MIN RH'S WILL PROBABLY DROP TO BETWEEN 15 AND 20 PERCENT ACROSS
THE LOWER ELEVATIONS EAST OF THE DIVIDE AND ALONG THE EAST SLOPE
OF THE CENTRAL MOUNTAINS. VERY STRONG WINDS ARE EXPECTED IN THE
WIND CORRIDOR AND ALONG THE EAST SLOPE OF THE WIND RIVER AND
ABSAROKA MOUNTAINS. SNOW WILL RETURN TO THE FAR WESTERN MOUNTAINS
LATE TUESDAY AND CONTINUE OFF AND ON THROUGH THURSDAY. THE SNOW
MAY BE SIGNIFICANT TUESDAY NIGHT AND WEDNESDAY. A MIXTURE OF COLD
RAIN OR RAIN AND SNOW MIX WILL FALL ON THE VALLEY FLOOR IN THE FAR
WEST. AREAS EAST OF THE DIVIDE WILL REMAIN DRY AND BREEZY TO WINDY
AT TIMES THROUGH THURSDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
WYZ019.

&&

SHORT TERM...SKRBAC
LONG TERM...TL
AVIATION...AR
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Mar 12, 3:13 PM MDT, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
313 PM MDT MON MAR 12 2012

WYZ001>020-022>030-131200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
313 PM MDT MON MAR 12 2012

...HIGH WIND WATCH FOR THE GREEN MOUNTAINS AND RATTLESNAKE RANGE
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...STRONG WINDS POSSIBLE THROUGH THE WIND CORRIDOR FROM SOUTH
PASS TO CASPER...ESPECIALLY WITHIN THE GREEN MOUNTAINS AND
RATTLESNAKE RANGE WHERE A HIGH WIND WATCH IS IN EFFECT. PLEASE SEE
THE HIGH WIND PRODUCT FOR ADDITIONAL INFORMATION.

FRIDAY AND SATURDAY...SIGNIFICANT WESTERN MOUNTAIN SNOWFALL
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING. THANK YOU.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 2:39 AM MDTWinter Weather AdvisoryRIWFremont, Lincoln, Park, Sublette, Teton36 hr

Nearby

High Wind Warnings in Wyoming, 2012Every high wind warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.